Coming off amitriptyline

I have been on amitriptyline for 3 years now and have decided enough is enough. My doctors have encouraged me to stay on it but because I am only in my 20s I don't want to be dependent on prescriptions at this age.

It may be foolish, but I ran out of my prescription and decided not to re-fill it, so am effectively going cold-turkey. I am experiencing a really low mood, especially in the mornings, outburts of tears for no reason, nausea, insomnia and so really weird dreams (although I don't remember, apparently I've been waking up in the night screaming/breathing heavily after a nightmare).

1. Is this normal?

2. How long will it last?

3. Is there anything that can help in the mean time?

3 Replies

oldestnewest
  • It isn't a good idea to come off any antidepressants cold turkey and some of these can be withdrawal effects. Alternatively, it could be that the depression hasn't fully resolved. Doctors do recommend that patients continue antidepressants for six months after symptoms resolve.

    Amitryptiline comes in a variety of strengths. It would be necessary to get the appropriate strengths from your GP and discuss it with them, reducing gradually - perhaps every two weeks.

    Even if your depression hasn't fully resolved yet and you have to go back on medication, it does not mean that you are stuck with it for life, it may just take longer. If you, like me, happen to be one of the exceptions, it's no different from being on medication for diabetes, high blood pressure etc.

    Good luck

    Ann.

  • Danni, I agree with Ann. Go back & speak to your Dr. Completely stopping your medication without guidance can make you worse & cause a crash to your system. Trust me. Like you I done it!

    Make that appointment.

    Hugs

    Jackie

  • Hi

    I agree with the others. After 3 years your body will be used to a certain level of the chemicals and without them you will experience ongoing symptoms perhaps for quite a long time. It really is better to wean off medication, I went down to half dose for a month, then every other day for another two months and that worked well. Do see your GP, go back on them for a fortnight and then wean off again. Suexx

You may also like...